Spontaneous Hemothorax Following Anticoagulation with Low-Molecular-Weight Heparin (September).
Ann Pharmacother. 2009 Aug 18;
Authors: Ganguli A, Walker L, Fitzgerald RJ, Pirmohamed M
OBJECTIVE: To report a case of spontaneous hemothorax following anticoagulation with low-molecular-weight heparin (LMWH) for the management of suspected pulmonary embolism. CASE SUMMARY: A 66-year-old man with a background history of breast carcinoma was admitted with pleuritic chest pain. He was initially managed as a suspected case of pulmonary embolism. Dalteparin, an LMWH, was started at a maximum dose of 18,000 units subcutaneously once daily, according to British national prescribing guidelines. On day 4, following 3 doses of dalteparin, the patient developed acute respiratory distress attributable to a massive right hemothorax confirmed by computed tomography pulmonary angiography (CTPA) and intercostal drainage of 1500 mL of frank blood. CTPA identified no pulmonary embolus or vascular abnormalities. Reaccumulation of hemothorax occurred over the 48 hours following drain removal, necessitating insertion of a second drain, which removed 1400 mL of blood-stained fluid. The patient's hemoglobin decreased from 12.7 to 8.5 g/dL and he received a 3-unit blood transfusion. Histologic assessment of pleural fluid revealed no malignancy and results of video-assisted thoracoscopic surgery were normal. Discontinuation of dalteparin on day 4 led to resolution of symptoms. DISCUSSION: The causal association between anticoagulant therapy and spontaneous hemothorax remains relatively uncommon. The striking temporal relationship between commencing dalteparin on day 1 and subsequent development of effusion on day 4, following 3 doses of LMWH, led us to believe that the bleed occurred as a result of the therapy. Exclusion of other causes strengthened this conclusion. Application of the Naranjo probability scale categorized this adverse reaction as being probably due to LMWH. CONCLUSIONS: Spontaneous hemothorax is a rare phenomenon in conjunction with LMWH but should be considered in cases of acute respiratory distress following commencement of LMWH.
PMID: 19690222 [PubMed - as supplied by publisher]